Do I start working the graveyard shift?
October 25, 2009 5:28 PM   Subscribe

How do I get better sleep on Cipralex/Lexapro?

I've been taking a 10mg daily dose of Cipralex (Lexapro) for around 5 weeks now. It has yet to "kick in", and the side effects are pretty minimal, all told. But since I've been on the drug I've been getting terrible sleep, and it seems to be getting worse.

I'm having a number of issues sleep-wise. For one, no matter how much sleep I get, I never feel rested. I've tried sleep intervals ranging from 7-9+ hours and no matter how much I get, getting up and out of bed is tortuous. A cup or two of coffee usually boosts me for a short time, but by late morning I'm back to being tired again.

Afternoons are pretty awful. I feel exhausted, but if I nap, I often wake up feeling even worse. I sort of feel hung over, minus the nausea. And I used to be excellent at napping, in that I could take a short nap and feel rested for the rest of the day. Now, however, once I get to sleep I feel like staying there, and getting back upright feels horrible.

Lately, moreover, to compliment my exhaustion, I've been getting awful insomnia. Once my afternoon exhaustion goes away, I feel overly awake for the rest of the night, and can't seem to fall asleep until after 2am. Night seems to be the only time that I actually do feel awake. And note that even if I can get myself a full night's sleep (by sleeping in until 10-11am, say), I still wake up feeling exhausted. Cutting out the napping doesn't really seem to help, either, though I could try harder at that.

One more issue is that my dreams have become quite vivid and strange, which could be a major contributing factor.

Long story short, I was wondering if anyone on this drug has suffered similar symptoms, and if they had any success treating them and getting better sleep. I'm up for any sort of remedy that will help me either sleep at night or stay awake during the day. Thanks in advance.

Note that, on my doctor's advice, I've been taking my dose around mid-morning in order to cut back on the vivid dreaming. I am willing to change that, of course.
posted by anonymous to Health & Fitness (13 answers total) 1 user marked this as a favorite
 
When I was on Celexa, I took it first thing in the morning (immediately after waking up) to help with sleep. It did take a few weeks of un-restful sleep to get used to it, though.
posted by xingcat at 5:32 PM on October 25, 2009


"One more issue is that my dreams have become quite vivid and strange"

That's odd in that the vivid dreaming tends to come from SSRI withdrawal (getting off the meds/ forgetting to take them). As to your sleep I ending up ditching Lexapro as taking it in the morning was causing me to fall asleep in my car during lunch. SSRIs in general make me tired so contrary to my doctor's dosing instructions I take them @ 10:00 pm instead of in the morning. I also find it odd that after 5 weeks the Lexapro hasn't "kicked in", this should happen in 2-3 weeks, perhaps you should ask your doctor about that. 10mg is basically the bare minimum therapeutic dose, it may be too low. Disclaimer: I am not a doctor, I just play one on MetaFilter.
posted by MikeMc at 5:55 PM on October 25, 2009


I had similar experiences. Taking the drug first thing in the morning helped with the insomnia. Cutting out caffeine helped with the tiredness. The vivid dreaming went away on its own. Nthing MikeMc's concern about the dosage.
posted by infinitewindow at 6:34 PM on October 25, 2009


I took Celexa (Lexapro's older cousin) and wound up also getting a prescription for Trazodone to take in addition to the Celexa. The Trazodone is an antidepressant but it is very, very effective at treating insomnia. I take it at dinnertime and since then have slept pretty well at night.

Can't say much about weird/vivid dreams since my dreams are always bizarre.
posted by tastybrains at 7:18 PM on October 25, 2009


I'm on Celexa, and my sleep seems to be okay, but I crave fifteen hours of it now. One thing that makes a huge difference is running myself into the ground at the gym in the evening or having an otherwise busy day. I sleep like a log, and wake up feeling refreshed and perky.

You should talk to your doctor (10mg is the smallest possible dose that could be effective), because they may simply change the time you take the meds (as some people find this helps) or otherwise change things around.
posted by Phalene at 7:33 PM on October 25, 2009


If you've been on it 5 weeks and it hasn't "kicked in," then maybe you should talk to your doctor about going on another drug instead.
posted by radioamy at 7:44 PM on October 25, 2009


Yeah, I was on 20mg Cipralex for about a year and I was completely exhausted the entire time. It may help to take it in the evening instead of the morning to shift your prime sleepiness to a more appropriate time, but you're probably going to keep feeling exhausted on this drug.

I know depression & anxiety suck bad enough to make people willing to take this stuff, but the side effects take their toll.

And this is one of the drugs with fewer side effects.

Tiredness is far more evil than people realize. It's soul-destroying to feel tired all the time.

Are you still exercising? I certainly had no energy to do so while I was taking this drug, but it might help with your insomnia.
posted by Hildegarde at 7:54 PM on October 25, 2009


The symptoms you mention are also symptoms of anxiety and depression, presumably the very things you are trying to treat. So it could be the anxiety or the depression rather than the drug.

Five weeks in and you haven't been back to see the prescribing doc? I'd make an appointment.
posted by bluedaisy at 10:26 PM on October 25, 2009


I think tiredness is just a symptom -- getting more sleep won't help. Certainly didn't when I took it. People said to hang on, it'd get better, but I lasted two weeks. When I was looking at the mangey scratchy carpet in a classroom thinking it looked unutterably attractive as a potential place to lay down and go to sleep, I was off that shit. ;) Hope it clears up for you, or that you and your doctor can find something else that's not so life-disrupting.
posted by springbound at 6:56 AM on October 26, 2009


Uh, by 'symptom' there I meant 'side effect'...
posted by springbound at 7:10 AM on October 26, 2009


IANAD, but I play one on AskMeFi.

Lexapro makes me feel really tired and groggy about six hours after taking it. I switched to taking it a few hours before bedtime, and that helped a lot. I still a little tired and spacey all day, but it's better than "hitting a wall" at two in the afternoon. It's just one of the side effects.

For me, the vivid dreams subsided a few weeks after beginning the treatment. SSRIs are kind of weird in that they affect everyone very differently. I've played with my dosage on my own, and it's been an issue of compromise and tradeoff. Probably better not to mess with it, so I won't recommend it.

Exercise may help a lot. It should also help with the underlying issue at hand, as well as the symptoms of the meds.

Your mileage will definitely vary.
posted by Xoebe at 8:39 AM on October 26, 2009


I was on Lexapro once and took it at night because it made me feel drowsy. I would always wake up the next morning feeling AWFUL and usually had to throw up because I was so nauseas. I was also tired all the time. I fell asleep at my boyfriend's house one night and he told me all I did the whole night was toss and turn and fart a lot (I never fart and am never gassy). Therefore my hypothesis is that I was taking to the Lexapro badly in regards to digestion which was disturbing my "sleep" which I actually needed more of because another side effect of the Lexapro was drowsiness. Just my experience...
posted by WeekendJen at 11:02 AM on October 26, 2009


When I was on Lexapro, I took it at bedtime, because it made me groggy if I took it in the morning or during the day. I did feel lousy for about the first month of taking it, though, so maybe it does take a long time to get into your system. Good luck.
posted by vickyverky at 12:37 PM on October 26, 2009


« Older How to keep dry hands clean   |   Should I get the H1N1 vaccination? Newer »
This thread is closed to new comments.